Colorado, 2022

Damaging Wind and High Wind in Colorado, May 11, 2022

May 11, 2022 · NWS PUB · 3 events in 2 counties and zones

Strong to severe storms occurred across the far southeast plains on this day. Small hail was observed, however, winds gusted to 60 to 65 mph.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Strong to severe storms occurred across the far southeast plains on this day. Small hail was observed, however, winds gusted to 60 to 65 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 10, 10:31 PM MST, 2 hours 22 minutes earlier.

Area forecast discussion, May 10, 10:31 PM MST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1131 PM MDT Tue May 10 2022

.UPDATE...
Issued at 935 PM MDT Tue May 10 2022

Updated for expiration of Red Flag Warning this evening. Winds
are diminishing and will continue to do so this evening. RH values
have started to increase, with most 20 percent or more.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 253 PM MDT Tue May 10 2022

Key Messages:

1) Critical Fire Weather Conditions will continue across the area
through this evening.

2) Dangerous fire weather conditions are forecast for Wednesday due
to strong winds and low humidity values.

3) Low chance of strong to severe weather Baca and Prowers County
Wednesday afternoon with large hail and strong outflow winds
possible.

4) Areas and dust will be possible through Wednesday afternoon.
Smoke is from the New Mexico wildfires and dust from strong winds
across the region.

Currently...satellite imagery shows an upper trough sitting along
the central California coast with broad southwesterly flow spreading
across Utah and Colorado.  Skies are relatively clear across the
region.  Temperatures are warm across the Plains with mid 70s to mid
80s.  Winds are southerly with gusts 30 to 40 mph and combining with
humidity values under 15 percent to produce critical fire weather
conditions over the entire area.  Satellite imagery also shows
widespread smoke lifting north out of New Mexico and into our
eastern Plains.

Rest of today through tonight...the upper level trough will slowly
begin to shift eastward spreading increasing southwesterly low
across southern Colorado.  Increasing mid and high level cloud cover
will begin to impact the region late tonight.  Low level flow will
shift more southerly across the Plains, helping to advect moisture
northward by morning.  This will allow for humidities to recover
nicely near the Kansas border.  Elsewhere, light flow and dry air
will remain in place, with humidity recoveries less than 25 percent.
Overnight temperatures will remain mild with 50s across the Plains,
and 40s over the San Luis Valley.

Wednesday...another dangerous fire weather day is in store for
southern Colorado.  The upper trough will continue eastward,
spreading increasing southwest flow across the region.  Widespread
wind gusts 35 to 50 mph will be possible by mid morning, and
continue into the afternoon.  As southwesterlies kick in, it will
force moisture on the Plains quickly eastward.  Most high-res model
guidance pushes the dryline east into Kansas, along with all
possible thunderstorm activity.  The NAMnest is the outlier, which
fires convection over Prowers and Baca County by late afternoon,
quickly moving it east into Kansas during the evening.  Lowered pops
over Prowers and Baca Counties based on the latest guidance and
dryline placement.  If a thunderstorm should fire, SBCAPE values
around 2000 j/kg would support large hail.  High cloud bases will
also promote a high wind threat.  Shear is modest at 25 to 30 kts.
But at this time, it appears thunderstorm activity will be just to
our east.

For the Red Flag Warning, widespread strong winds, with gusts 35 to
50 mph are expected by mid to late morning and continue through the
afternoon.  Humidity values will be low, falling to under 10
percent.  This will lead to dangerous fire weather conditions for
the whole region.  If a thunderstorm should fire over Prowers and
Baca Counties, the risk of dry lightning would be elevated.  This
lightning could lead to fire starts, even if humidity values are
above 15 percent.  Mozley

.LONG TERM...(Wednesday night through Tuesday)
Issued at 253 PM MDT Tue May 10 2022

Key messages:

1) Critical fire weather conditions will be in place for for most
areas late afternoon/evening on Wednesday. Extremely dry conditions
on Thursday will result in dangerous to extreme fire weather
conditions over most areas, especially over the plains.

2) Critical fire weather conditions during the afternoon and early
evening are going to continue from Friday through Tuesday over the
mountains.

3) A few thunderstorms, possibly strong to severe, may develop over
the far southeastern plains Wednesday evening.

4) Very strong winds with areas of blowing dust will be possible
over the plains and San Luis Valley on Wednesday and over the
central and eastern plains on Thursday.

5) Smoke from wildfires in New Mexico will infiltrate areas of the
eastern mountains and plains and this could reduce visibilities and
bring about poor air quality conditions through Thursday.

6) A slight chance of thunderstorms will be possible over the
eastern mountains on Sunday afternoon. A chance of thunderstorms
will be possible over the mountains for Monday and Tuesday afternoon.

Detailed discussion:

Wednesday Night through Friday...

Humidity recovery will finally be at least noticeable overnight on
Wednesday, especially east of the I-25 corridor. However, we will be
under strong and dry southerly and southwesterly flow for all of
Thursday, as the main trough axis continues to push north through
the day. This southerly flow will continue to bring smoke from fires
burning in New Mexico into our area on Thursday. A robust
south/north oriented jet streak moves directly over our region on
Thursday morning, with the strongest surface winds looking to push
through south central and southeast Colorado between 3am and Noon on
Thursday. Gusts up to 45kts look likely at this point, especially in
El Paso County, the San Luis Valley, and the far eastern plains.
Unfortunately, even after decent moisture recovery out east on
Wednesday night, we are still looking at relative humidity values in
the single digits for our entire area, with some of us in the single
digits as early as 10am. This set up will lead to yet another day of
critical to extreme fire weather conditions on Thursday afternoon.
Moreover, HRRR guidance also shows dewpoints as low as -15 to -25
degree range over all the mountains, valleys, and most of the I-25
corridor during the middle of the day. With these values,
potentially dangerous fire weather conditions will be widespread
over these areas as RH values drop to 5 percent and below.
Some areas could see red flag conditions persisting for a few hours
after sunset, especially in the San Luis Valley and out east in
Kiowa, Bent, Prowers, and Baca counties.

Ensemble guidance shows good agreement that a transition to zonal
flow will set up for Friday, with clear skies and temperatures of
about 10 to 15 degrees above normal for this time of year. Daytime
highs in the 80s in the lower terrain and 70s in our mountains are
expected for Friday afternoon. We will remain dry, but zonal flow
will help to clear any remaining smoke out of our region. Winds will
still be high enough to lead to fire weather conditions on Friday
afternoon, especially along and west of the I-25 corridor.  -Ehr

Saturday through Sunday...

A ridge is going to build in over the western states and then
continue to propagate towards the east and over the region
throughout the weekend. This will allow for the west to
northwesterly flow to continue in the mid to upper levels over the
area and result in dry conditions to persist under subsidence.
However, there could be enough mid level moisture present with
orographic lifting to produce a few isolated thunderstorms over the
eastern mountains, with the southern Sangre de Cristo Mountains
looking like the best chance on Sunday afternoon. With the dry
conditions and westerly winds still in place over the higher
terrain, there will be fire weather concerns continuing for some of
these locations, including the San Luis Valley. Temperatures will
remain relatively cooler, closer to around the seasonal average, due
to a weak frontal passage from the tail end of a large major
shortwave trough downstream over southern Canada during the day on
Saturday.

Monday through Tuesday...

The dirty side of the ridge is still going to be overhead with the
axis over the central Great Plains. There is going to be some
moisture being advected up into the ridge from Mexico, however only
some weak troughing over northern Colorado due to a larger area of
troughing over the NW CONUS will allow for some thunderstorms to
develop over the major mountain ranges, especially Rampart Range and
Palmer Divide by later in the afternoon on Monday. On Tuesday, the
latest ECMWF has the mid levels being much drier than the GFS, which
has thunderstorm development over the mountains due to a more moist
mid level flow. Depending on which model verifies, this could either
help help to mitigate the threat of fire weather conditions if
enough precipitation occurs, or ignite fires due to lightning
strikes. Nonetheless, the ensembles display a continued downsloping
and dry pattern over the higher terrain with elevated fire weather
concerns. Temperatures will continue to warm as well, ahead of the
troughing. There will be more widespread fire weather conditions in
place over the higher terrain and there could also be spotty areas
over parts of the plains, especially along the I-25 corridor for
Tuesday afternoon.  -Stewey

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1129 PM MDT Tue May 10 2022

VFR conditions expected at all TAF stations, KALS, KCOS and KPUB,
throughout the forecast period.  However there may be periods of
blowing dust at any of the TAF stations, which could reduce
visibility enough to bring MVFR conditions. Visibility could also be
reduced at any of the TAF stations due to smoke blowing in from the
southwest from the major fires in New Mexico. Winds will start out
light at all TAF station, coming out of the southwest at KALS, and
out of the northeast at KCOS. KPUB is expected to start out light
and variable.  Starting around 15Z all TAF stations should start
being gusty out of the southwest and expected to remain gusty
through the end of the forecast period. - Riser

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 10 AM to 10 PM MDT Wednesday for
COZ220>237.

Red Flag Warning from 9 AM to 10 PM MDT Thursday for COZ220>237.

&&

UPDATE...SIMCOE
SHORT TERM...MOZLEY
LONG TERM...EHR/STEWARD
AVIATION...RISER
Hazardous weather outlook, May 10, 9:01 PM MST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1001 PM MDT Tue May 10 2022

COZ058>089-093>099-120415-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1001 PM MDT Tue May 10 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Widespread dangerous fire weather conditions are expected each
day through the end of the work week, with prolonged periods of
low relative humidity and gusty winds. The most critical
conditions look to occur Wednesday into Thursday. Fire weather
concerns continue into the weekend, though may not be as
widespread.

An isolated strong to severe storm is possible Wednesday
afternoon over Prowers and Baca Counties. Strong outflow winds
and damaging hail would be the primary severe risks with storms
near the Kansas border.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed tonight.

10/GARBEROGLIO

In the hours before

Local storm report, May 10, 8:02 PM MST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
902 PM MDT TUE MAY 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     NON-TSTM WND GST 9 S SPRINGFIELD         37.28N 102.62W
05/10/2022  M61 MPH          BACA               CO   ASOS

            ASOS STATION KSPD 8 S SPRINGFIELD.

&&
Special weather statement, May 10, 8:05 PM MST, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Pueblo Co
905 PM MDT Tue May 10 2022

COZ097>099-110515-
Las Animas Vicinity/Bent County-Lamar Vicinity/Prowers County-
Springfield Vicinity/Baca County-
INCLUDING Las Animas, Lamar, Springfield, and Walsh
905 PM MDT Tue May 10 2022

Outflow from distant thunderstorms over the Texas Panhandle will
produce brief wind gusts of 50 to 60 mph through 10 pm mdt. These
winds may produce areas of blowing dust and rapid changes in
visibility on area highways before they diminish after 10 pm.
Local storm report, May 10, 8:41 PM MST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
941 PM MDT TUE MAY 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     NON-TSTM WND GST 4 WSW LAMAR             38.07N 102.68W
05/10/2022  M55 MPH          PROWERS            CO   ASOS

            ASOS STATION KLAA LAMAR AIRPORT.

&&
Special weather statement, May 10, 8:47 PM MST, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Pueblo Co
947 PM MDT Tue May 10 2022

COZ095-096-110600-
Western Kiowa County-Eastern Kiowa County-
INCLUDING Eads and Sheridan Lake
947 PM MDT Tue May 10 2022

Outflow from distant thunderstorms over the Texas Panhandle will
produce brief wind gusts of 50 to 60 mph through 11 pm mdt. These
winds may produce areas of blowing dust and rapid changes in
visibility on area highways before they diminish after 11 pm.

The radar

The Pueblo radar (KPUX), 166 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

2 high wind, 1 thunderstorm wind. Local standard time, as filed.

High Wind, Lamar Vicinity / Prowers County

When
May 11, 12:53 AM MST to 12:56 AM MST
Where
Lamar Vicinity / Prowers County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.955, -102.393 (the zone’s center; the record gives no point)

Lamar airport.

Thunderstorm Wind, Baca

When
May 11, 5:10 PM MST to 5:13 PM MST
Where
Baca County, 0.55 mi W of (Kspd)springfield Awos
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.280, -102.620

Springfield airport.

High Wind, Lamar Vicinity / Prowers County

When
May 11, 5:56 PM MST to 5:59 PM MST
Where
Lamar Vicinity / Prowers County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.955, -102.393 (the zone’s center; the record gives no point)

Lamar airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026766, 1026762, 1026769.